Winter Storm, Linn
- When
- January 2, 12:20 AM CST to 8:00 PM CST
- Where
- Linn forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
A storm system on January 2nd produced 6 to 9 inches of snow in Mound City.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A storm system on January 2nd produced 6 to 9 inches of snow in Mound City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 1, 8:15 PM CST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 815 PM CST WED JAN 1 2003 815 PM... UPDATED FORECAST EARLIER TO ADD MENTION OF RAIN/SLEET MIX AT THE ONSET OF THE EVENT ACROSS FAR SOUTHERN COUNTIES. NOW RECEIVING REPORTS THAT THESE AREAS ARE CHANGING OVER TO SNOW AS EXPECTED. 00Z ETA COMING IN AND QUICK LOOK AT QPF FIELDS INDICATES IT IS A BIT FURTHER NORTH THAN THE 18Z META...WHICH WAS FURTHER NORTH THAN THE 12Z ETA RUN. THIS IS PARTLY DUE TO EARLIER MODELS BEING TOO FAR SOUTH WITH 500 MB VORTICITY/LOW PLACEMENTS. 00Z ETA RUN PRETTY DARN CLOSE TO SATELLITE POSITIONS WITH VORTICITY CENTER JUST NORTHWEST OF MLC AT 0045Z. DEFORMATION ZONE/HEAVY SNOW BAND SETTING UP ALONG/JUST NORTH OF 700 MB OMEGA FIELD. 06Z AXIS POSITION INDICATES DEFORMATION FIELD NOT LIKELY TO SHIFT MUCH MORE TO THE NORTH. THIS HAS BEEN CONFIRMED BY TREND IN KEAX RADAR LAST HOUR OR SO AS NORTHERN EDGE OF PRECIPITATION BAND HAS RUN INTO A WALL. DOUBTFUL THAT ILL DROP ANY COUNTIES FROM ADVISORY AS NORTHERN EDGE OF DEFORMATION FIELD COULD SHIFT NORTH 10-20 MILES. 00Z ETA QPF INDICATES SNOW AMOUNTS SHOULD REMAIN BELOW WARNING CRITERIA. WILL MAKE SOME CALLS IN FAR SOUTHERN COUNTIES TO SEE HOW FAST SNOW IS ACCUMULATING. THINKING OF LOWERING POPS NORTH OF ADVISORY AREA AND POSSIBLY DROPPING ALTOGETHER IN NORTHWEST MO. MJ 330 PM... WATER VAPOR IMAGERY SHOWS VIGOROUS SHORTWAVE TROUGH CURRENTLY DIGGING ACROSS SOUTHERN PLAINS. PROFILER AND VAD WIND DATA SHOW CLOSED MID-LEVEL CIRCULATION CURRENTLY NEAR KP28 NEAR KS/OK BORDER. THIS IS A LITTLE FURTHER NORTH THAN 12Z MODELS SUGGEST. THIS FEATURE WILL CONTINUE EASTWARD THROUGH THE OVERNIGHT HOURS. DYNAMICS ARE VERY IMPRESSIVE WITH THIS WAVE...WITH STRONG 700-300MB Q-VECTOR CONVERGENCE PROGGED TO SPREAD ACROSS CENTRAL MO THIS EVENING. REGIONAL SOUNDINGS THIS MORNING SHOWED DEEP LAYER OF DRY AIR BELOW 600MB. 88-D DATA FROM KTWX/KICT HAVE BEEN SHOWING RETURNS ACROSS NORTH CENTRAL KS ALL DAY...BUT SURFACE OBS INDICATE ATMOSPHERE HAS BEEN VERY SLOW TO SATURATE DOWNWARD ACROSS EASTERN KS...WITH CLOUD BASES EAST OF I-135 CORRIDOR STILL ABOVE 12KFT. SURFACE OBS ACROSS FORECAST AREA ALSO INDICATE VERY DRY AIR IN PLACE ACROSS NORTHWESTERN HALF OF AREA...WITH DEWPOINTS RUNNING IN THE LOW TEENS. HAVE HAD CONVECTION DEVELOPING ACROSS WEST CENTRAL/SOUTHWEST MO SINCE EARLY THIS AFTERNOON WITH A FEW REPORTS OF SNOW PELLETS...BUT NOTHING MEASURABLE. AS LARGE SCALE ASCENT ASSOCIATED WITH MID-LEVEL WAVE CONTINUES TO SPREAD EASTWARD ACROSS FORECAST AREA...EXPECT SNOW TO DEVELOP ACROSS SOUTHERN CWA THIS EVENING. NEW 18Z MESO-ETA IS A LITTLE FURTHER NORTH WITH PRECIP SHIELD...AND THINK THIS IS REASONABLE GIVEN FURTHER NORTH POSITION OF VORT CENTER. ALTHOUGH MODEL TIME-HT SECTIONS SUGGEST CONVECTIVE BANDING POSSIBLE EARLY THIS EVENING...THINK DURATION OF HEAVY PRECIP WILL BE TOO SHORT TO WARRANT WARNING CRITERIA SNOW TOTALS. WILL MAINTAIN ADVISORY FOR AREAS ALONG/EAST OF PAOLA TO MARSHALL TO MACON LINE...WHERE SNOWFALL TOTALS OF 3-5 INCHES WILL BE POSSIBLE BY NOON THURSDAY. GIVEN AMOUNT OF DRY AIR IN PLACE FEEL THERE WILL BE FAIRLY SHARP CUTOFF FOR MEASURABLE SNOW. AREAS NORTH AND WEST OF A KANSAS CITY TO TRENTON LINE MAY BE HARD PRESSED TO RECEIVE ANY MEASURABLE SNOWFALL AT ALL. NORTHWESTERN PORTIONS OF KC METRO AREA WILL LIKELY SEE NO MORE THAN A DUSTING...WHILE FAR SOUTHEASTERN SUBURBS MAY SEE UP TO AN INCH OR TWO. EXPECT PRIMARY AREA OF PRECIP TO EXIT CWA BY 18Z THURSDAY...WITH SOME RESIDUAL SNOW POSSIBLE ACROSS EASTERN ZONES INTO THE AFTERNOON. TEMPWISE...HAVE SIDED WITH COOLER MAV/FWC NUMBERS THROUGH THURSDAY. SEAMAN 205 PM... IN THE EXTENDED FORECAST...NO MAJOR CHANGES TO THE FORECAST HAVE BEEN MADE. THE MID AND LONG RANGE MODELS CONTINUE TO SHOW THE DEVELOPMENT OF A WEST COAST RIDGE AND EAST COAST TROUGH OVER THE CONUS BY THIS WEEKEND. THIS PATTERN IS PROGGED TO DOMINATE THE NATION THROUGH THE MIDDLE OF NEXT WEEK. INDICATIONS ARE STILL THAT ABOVE NORMAL TEMPERATURES CAN BE EXPECTED AS KANSAS AND MISSOURI WALLOW IN THE TRANSITION ZONE BETWEEN THE RIDGE AND TROUGH. ADDITIONALLY THE NORTHWEST FLOW...AND SERIES OF SHORT WAVE EMBEDDED IN IT...WILL PREVENT ANY SURFACE MOISTURE RETURN FROM REACHING AS FAR NORTH AS MID MISSOURI AND EAST KANSAS...THUS MAKING FOR A DRY FORECAST. THEREFORE...MINOR TWEAKS TO TEMPERATURES AND SKY COVER WERE THE ONLY CHANGES INTRODUCED TO THE EXTENDED FORECAST. CUTTER 120 PM... SHORT TERM UPDATE...WATER VAPOR IMAGERY SHOWS UPPER LOW DIGGING INTO NORTHERN OKLAHOMA AT THIS TIME. REGIONAL 12Z SOUNDINGS AND VISIBLE IMAGERY SUGGEST PRONOUNCED DRY WEDGE ACROSS MUCH OF FORECAST AREA. 88-D IMAGERY ACROSS CENTRAL KANSAS HAS SHOWN QUITE A BIT OF ACTIVITY ALL MORNING...HOWEVER SURFACE OBS HAVE INDICATED LITTLE IF ANY THIS IS MAKING ITS WAY TO THE GROUND. 12Z MODELS ARE IN BASIC AGREEMENT TAKING HEAVIEST SNOW JUST SOUTH OF FORECAST AREA...AND GIVEN AMOUNT OF DRY AIR CURRENTLY IN PLACE...FEEL THIS IS REASONABLE. STILL EXPECT SNOW ACROSS SOUTHERN AND EASTERN ZONES...HOWEVER GIVEN AMOUNT OF DRY AIR IN PLACE SUSPECT ADVISORY SNOWFALL AMOUNTS ARE MORE REALISTIC. THUS HAVE OPTED TO GO WITH WINTER WEATHER ADVISORY FOR AREAS SOUTH AND EAST OF A PAOLA KANSAS TO MARSHALL MISSOURI...TO NEW CAMBRIA MISSOURI LINE. SEAMAN 345 AM... AN UPPER LEVEL SHORTWAVE TROUGH WILL BRING THE POTENTIAL FOR SIGNIFICANT SNOWFALL ACCUMULATIONS ACROSS PORTIONS OF EAST CENTRAL KANSAS AND WEST CENTRAL AND CENTRAL MISSOURI TONIGHT THROUGH THURSDAY MORNING. EARLY MORNING SATELLITE IMAGERY SHOWS THE SHORTWAVE TROUGH...TO BECOME OF LOCAL INTEREST TONIGHT...DIGGING THROUGH THE CENTRAL/SOUTHERN ROCKIES INTO THE CENTRAL PLAINS. MODEL TRENDS CONTINUE TO PUSH THE WAVES TRACK FARTHER SOUTH WITH EACH RUN (AS HAS BEEN THE TREND IN THE EL NINO PATTERN)...SO THE NORTHERLY EXTENT OF HEAVY SNOWFALL CONTINUES TO BE THE MAIN FORECAST CONCERN. INVESTIGATION OF THE 285K ISENTROPIC SURFACE INDICATES THE BEST LIFT TO OCCUR IN THE EXTREME SOUTHEASTERN COUNTIES IN THE FORECAST AREA...BETWEEN 03Z AND 09Z TONIGHT. THIS TIMEFRAME WILL ALSO ENCOMPASS THE PERIOD OF BEST DEEP LAYER MOISTURE. IN ADDITION...ETA 50 MB LAYER FRONTOGENESIS PROGS (NAMELY AROUND 06Z IN THE 750MB-700MB AND 700MB-650MB LAYERS) ILLUSTRATE A POCKET OF FRONTOGENESIS OVER CENTRAL MISSOURI...WHICH HINTS AT THE POTENTIAL FOR BANDED PRECIP WITH LOCALLY ENHANCED SNOWFALL AMOUNTS. ALSO...COLD AIR/STEEP LAPSE RATES (WITH 500 MB TEMPS AROUND -25C) WILL ACCOMPANY THE SHORTWAVE...SO CONVECTIVE SNOW SHOWERS ARE NOT OUT OF THE QUESTION. AMOUNT-WISE...CURRENT THINKING IS THAT HIGHEST SNOWFALL AMOUNTS WILL OCCUR ACROSS AREAS IN EXTREME EASTERN KANSAS AND CENTRAL MISSOURI...ALONG AND SOUTH OF A BUTLER TO CLINTON TO SEDALIA TO BOONVILLE LINE (WHICH HPC HAS ALSO INCLUDED IN A MODERATE RISK AREA FOR HEAVY SNOW). GARCIA METHOD SUGGESTS 4-8 INCHES BY 18Z THURSDAY ALONG THIS LINE...WITH GFS/ETA/META QPF IN LINE WITH THIS RANGE. EXPECT SNOWFALL TOTALS TO BE A TIGHT GRADIENT...DROPPING OFF SUBSTANTIALLY WITH NORTHWARD PROGRESSION...AS DRY AIR TO THE NORTH WILL INHIBIT AMOUNTS. EXPECT THE KC METRO TO ESCAPE THE HEAVIER SNOWFALL...WITH 1-2 INCH AMOUNTS NOT OUT OF THE QUESTION. PER COORDINATION WITH SURROUNDING OFFICES...AND TAKING INTO ACCOUNT 06Z META TEMPORAL AND LOCATIONAL SHIFTS OF PRECIP (SLOWER AND SLIGHTLY FARTHER SOUTH)...HAVE DECIDED TO MAINTAIN THE WATCH FOR NOW UNTIL CONFIDENCE IMPROVES. DAY SHIFT MAY NEED TO UPGRADE TO A WARNING...ESPECIALLY IN THE SOUTH/SOUTHEAST TIER OF COUNTIES...IF THE SYSTEM BEHAVIOR AND 12Z MODEL RUNS INCREASE CONFIDENCE IN THE EVENT. EXPECT SNOW TO END ACROSS THE FORECAST AREA THURSDAY AFTERNOON AS THE UPPER LOW MOVES INTO THE OHIO VALLEY. OTHERWISE...NO MAJOR CHANGES HAVE BEEN MADE TO THE EXTENDED. SCHMIT .EAX... KS...WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH THURSDAY MORNING FOR ZONES KSZ057...KSZ060. MO...WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH THURSDAY MORNING FOR ZONES MOZ025...MOZ032>033...MOZ039>040...MOZ043>046...MOZ053>054.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1251 PM CST WED JAN 1 2003 ...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS EVENING THROUGH THURSDAY MORNING...FOR AREAS SOUTH AND EAST OF A PAOLA KANSAS TO MARSHALL MISSOURI...TO NEW CAMBRIA MISSOURI LINE... THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE REGION TONIGHT...BRINGING A THREAT FOR ACCUMULATING SNOWFALL BEGINNING THIS EVENING...AND LASTING THROUGH THE MORNING HOURS THURSDAY. AREAS ALONG AND EAST OF A PAOLA KANSAS TO MARSHALL MISSOURI...TO NEW CAMBRIA MISSOURI LINE MAY SEE UP TO 5 INCHES OF SNOWFALL BY MIDDAY THURSDAY. AREA TO THE NORTH AND WEST OF THIS LINE CAN EXPECT UP TO AN INCH OR TWO OF TOTAL ACCUMULATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTERS ARE ENCOURAGED TO FORWARD THEIR SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SEAMAN
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341241.